advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Fort Scott, Kansas, USA:

My 19 year old son had his first seizure yesterday. When he woke up, he was not feeling well and vomited a couple hours later. He takes his Lantus at noon rather than bedtime due to low blood sugars during early morning hours. He has never passed out due to lows either. I gave him six ounces of regular Sprite to counteract the Lantus since he didn't feel well enough to eat. When he is sick, his blood sugars drop rather than rise, and he get ketones every time he vomits, which is why I went ahead and gave him Lantus at his regular noon time. Since he is a college student and is home alone quite often, what would happen if nobody were around when he is having a seizure? Why didn't he pass out first? If he passed out and nobody were around to administer glucagon, would seizures then occur? How long would his seizures last if nobody was home to get help? How great is the fear of dying from such reactions?

Answer:

If I understand what you wrote, your son woke up not feeling well and vomited. He took his usual dose of Lantus at noon. I presume he took no other insulin. I also presume he did not eat since he vomited and your observation that his glucose levels typically drop when he is ill. He then had some type of seizure, which you did not describe.

If no one were to help with a seizure, the possibilities include that his glucose level would rise (the act of hard, muscle contractions with generalized seizures actually make the glucose rise) and his seizure might stop on its own. But, since this was long-lasting Lantus, the effect of insulin might persist. The low glucose could result in prolonged seizure, brain injury, or possibly, remotely, death. Seizures are not typically preceeded by "passing out." There can be a decreased level of consciousness, but not usually "passing out." As to passing out when alone, it depends on the degree, rate, and duration of hypoglycemia. Seizures are not typically preceeded by first passing out. The duration of the seizure depends on the degree of hypoglycemia, the rate of fall, the duration of hypoglycemia, and the type of insulin on-board that precipitated the hypoglycemia.

Your "fear" of his dying seems obviously great. The "risk" of his dying is fortunately rare, but, unfortunately, still present. You may want to read about The Dead in Bed Syndrome.

I understood that you note that his glucose levels typically drop when he is ill. Is this ALL illnesses, such as colds, etc? Or, are you referring to mainly gastrointestinal illnesses with vomiting and diarrhea? I would expect lower glucose levels with gastrointestinal illnesses. If he is ill and his glucose levels are low, he should treat the low with a fast-acting glucose source. His usual insulin doses might then need to be adjusted. Speak to your Diabetes Team. I hope he wears medical identification!

DS

DTQ-20040624103317
Original posting 30 Jun 2004
Posted to Hypoglycemia and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.